Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS North Platte, NE

August 2, 2017Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 6:58 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 6:58 PM MDT (00:58 UTC)
Expired
Aug 2, 2017, 7:30 PM MDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS53 KLBF 030058
SVRLBF
NEC029-085-030130-
/O.NEW.KLBF.SV.W.0173.170803T0058Z-170803T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
758 PM CDT WED AUG 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chase County in southwestern Nebraska...
  Southwestern Hayes County in southwestern Nebraska...

* Until 830 PM CDT/730 PM MDT/

* At 758 PM CDT/658 PM MDT/, a severe thunderstorm was located near
  Enders, or 9 miles east of Imperial, moving east at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Wauneta, Enders, Center Dam Campground and Area A Campground. 

This includes Highway 61 between mile markers 29 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4040 10152 4056 10160 4064 10130 4041 10117
TIME...MOT...LOC 0058Z 249DEG 20KT 4051 10147 

HAIL...1.00IN
WIND...70MPH
 
$$

ET
2 follow-up statements
201 
WWUS53 KLBF 030117
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
817 PM CDT WED AUG 2 2017

NEC029-085-030130-
/O.CON.KLBF.SV.W.0173.000000T0000Z-170803T0130Z/
Chase NE-Hayes NE-
817 PM CDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...

At 816 PM CDT/716 PM MDT/, a severe thunderstorm was located near
Wauneta, or 14 miles west of Hayes Center, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wauneta, Enders, Center Dam Campground and Area A Campground. 

This includes Highway 61 between mile markers 29 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4048 10156 4053 10141 4052 10123 4042 10117
      4041 10118 4040 10152
TIME...MOT...LOC 0116Z 293DEG 31KT 4043 10127 

HAIL...0.88IN
WIND...60MPH
 
$$

ET
173 
WWUS53 KLBF 030120
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
820 PM CDT WED AUG 2 2017

NEC029-085-030130-
/O.EXP.KLBF.SV.W.0173.000000T0000Z-170803T0130Z/
Chase NE-Hayes NE-
820 PM CDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4048 10156 4053 10141 4052 10123 4042 10117
      4041 10118 4040 10152
TIME...MOT...LOC 0120Z 249DEG 20KT 4044 10124 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:32 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 2, 6:32 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
732 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 722 PM CDT Wed Aug 2 2017

Local radar display shows isolated to scattered thunderstorms from
southwest NEB into portions of north central NEB, some storms
strong to severe. A line of less vigorous thunderstorms exist
upstream in far south central SD. Storms will continue across
southwest NEB into the mid evening hours. Elsewhere, storms will
move into parts of northern NEB, however, these are anticipated to
remain low-end with respect to intensity. Skies across northwest
NEB into southern Sandhills should remain partly cloudy overnight
with clouds sticking around north central NEB tonight. Of which,
there is a risk for sub-VFR ceilings across portions of north
central NEB through the small hours into early morning tomorrow.
Will need to monitor and possible adjust for lower ceilings at the
KVTN terminal. Winds will shift and be out of the northwest from
late tonight through tomorrow with light breezes expected.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms this afternoon
and evening across the outlook area. Severe thunderstorms are
possible across the central sandhills and southwestern Nebraska.
Large hail up to two inches in diameter and damaging winds up to
70 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Local storm report, Aug 2, 6:18 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             13 NE ARTHUR            41.71N 101.51W
08/02/2017  M0.75 INCH       ARTHUR             NE   PUBLIC

0650 PM     HAIL             10 NE ARTHUR            41.67N 101.55W
08/02/2017  M0.75 INCH       ARTHUR             NE   PUBLIC

0658 PM     HAIL             9 E ARTHUR              41.57N 101.52W
08/02/2017  M0.75 INCH       ARTHUR             NE   PUBLIC

&&

ET
Local storm report, Aug 2, 6:29 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 S WALLACE             40.76N 101.16W
08/02/2017  E2.00 INCH       LINCOLN            NE   PUBLIC

&&

JGOMEZ
Local storm report, Aug 2, 6:41 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     2 N IMPERIAL            40.55N 101.64W
08/02/2017  M60 MPH          CHASE              NE   CO-OP OBSERVER

            CO-OP ESTIMATED WINDS NORTH OF IMPERIAL

&&

ET
Local storm report, Aug 2, 6:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             10 N IMPERIAL           40.66N 101.64W
08/02/2017  M0.25 INCH       CHASE              NE   PUBLIC

            PEA SIZE HAIL AND A LOT OF BRANCHES DOWN -- NO WIND
            ESTIMATE AVAIL

&&

ET
Local storm report, Aug 2, 6:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     IMPERIAL                40.52N 101.64W
08/02/2017  M76 MPH          CHASE              NE   ASOS

&&

JGOMEZ
Local storm report, Aug 2, 6:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SARBEN                  41.16N 101.30W
08/02/2017  M2.00 INCH       KEITH              NE   PUBLIC

            VIA SOCIAL MEDIA

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:09 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln66 min
Aug 2, 6:13 PM MDTSpecial Weather StatementLBFChase47 min
Aug 2, 6:21 PM MDTSevere Thunderstorm WarningLBFChase, Perkins54 min
Aug 2, 8:30 PM MDTSpecial Weather StatementLBFGarfield45 min
Aug 2, 8:36 PM MDTSpecial Weather StatementLBFCuster39 min
Aug 2, 8:43 PM MDTSevere Thunderstorm WarningLBFCuster32 min
Aug 2, 8:56 PM MDTSpecial Weather StatementLBFFrontier49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.